Magazine article Drug Topics

Growth Factor Manipulators Enter Breast Cancer War

Magazine article Drug Topics

Growth Factor Manipulators Enter Breast Cancer War

Article excerpt

Don't treat tamoxifen like a cancer chemotherapeutic agent. That's the basic advice from Richard Love, M.D., professor of human oncology at the University of Wisconsin School of Medicine.

While tamoxifen can be an effective chemical therapeutic, it is not traditional chemotherapy, Love cautioned a clinical audience at a San Francisco breast cancer symposium sponsored by Sacramento-based Sutter Cancer Center.

"Think of tamoxifen as a growth factor manipulator with broad impact," he said. Tamoxifen has different, sometimes opposite, effects in pre- and post-menopausal patients. And its greatest positive effects may have nothing at all to do with breast cancer treatment.

Tamoxifen binds to estrogen receptors on breast cancer cells, which prevents the cells from dividing, Love explained. The compound also inhibits a variety of tumor growth factors and stimulates production of several growth factor inhibitors, and it boosts total estrogens, estradiol, and progesterone.

The drug, said Love, appears to be most effective on older, post-menopausal women, because the breast cancer cells in these patients express high levels of estrogen receptor protein. Breast cancers in premenopausal women do not exhibit significant levels of estrogen receptors, making them less sensitive to hormonal treatments.

Unfortunately, post- and peri-menopausal women also suffer a marked increase in vasomotor side effects from tamoxifen, usually experienced as severe hot flashes. Higher hormone levels also tend to prolong ovarian function. Up to half of older patients experience a recurrence of hot flashes, even if they passed menopause a decade or more before. Up to one-third suffer increased vaginal discharge; another third, excessive vaginal dryness.

"These are the women who talk seriously about abandoning therapy," Love said.

Fortunately, he continued, hot flashes seem to dissipate within six months after initiation of therapy. Until the side effect disappears, he suggested adjusting dosage or timing; vasomotor effects peak about one hour after administration. Many patients also find relief with phenobarbital, clonidine, betablockers, and low-dose benzodiazepines. If all else fails, he said, patients can be switched to megesterol. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.